Alert archive / Washington / Wind Advisories in 2024

Wind Advisory 3, NWS Seattle, WA

January 11, 2024San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Jan 11, 2024, 4:35 AM PST for San Juan County, Washington. It took effect at Jan 11, 2024, 4:00 PM PST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2024, 4:35 AM PST (12:35 UTC)
In effect from
Jan 11, 2024, 4:00 PM PST
Expired
Jan 13, 2024, 3:09 AM PST
In force
35 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 0.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WWUS76 KSEW 111235
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
435 AM PST Thu Jan 11 2024

WAZ503-120000-
/O.NEW.KSEW.WI.Y.0003.240112T0000Z-240113T1500Z/
Western Whatcom County-
Including the city of Bellingham
435 AM PST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM PST
SATURDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Whatcom County.

* WHEN...From 4 PM this afternoon to 7 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
319 
WWUS76 KSEW 112332
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
332 PM PST Thu Jan 11 2024

WAZ001-506-120745-
/O.EXB.KSEW.WI.Y.0003.240112T0000Z-240113T1400Z/
San Juan County-Western Skagit County-
Including the cities of Friday Harbor, Mount Vernon, Anacortes, 
Sedro-Woolley, and Burlington
332 PM PST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST SATURDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 55 mph 
  expected.

* WHERE...San Juan County and areas in extreme Western Skagit 
  County including Anacortes.

* WHEN...Until 6 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ503-120745-
/O.CON.KSEW.WI.Y.0003.240112T0000Z-240113T1500Z/
Western Whatcom County-
Including the city of Bellingham
332 PM PST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Whatcom County.

* WHEN...Until 7 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
810 
WWUS76 KSEW 120741
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1141 PM PST Thu Jan 11 2024

WAZ503-121545-
/O.CON.KSEW.WI.Y.0003.000000T0000Z-240113T1500Z/
Western Whatcom County-
Including the city of Bellingham
1141 PM PST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Whatcom County.

* WHEN...Until 7 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ001-506-121545-
/O.CON.KSEW.WI.Y.0003.000000T0000Z-240113T1400Z/
San Juan County-Western Skagit County-
Including the cities of Friday Harbor, Mount Vernon, Anacortes, 
Sedro-Woolley, and Burlington
1141 PM PST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST SATURDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...San Juan County and areas in extreme Western Skagit 
  County including Anacortes.

* WHEN...Until 6 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
386 
WWUS76 KSEW 121217
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
417 AM PST Fri Jan 12 2024

WAZ001-506-121330-
/O.CAN.KSEW.WI.Y.0003.000000T0000Z-240113T1400Z/
San Juan County-Western Skagit County-
Including the cities of Friday Harbor, Mount Vernon, Anacortes, 
Sedro-Woolley, and Burlington
417 AM PST Fri Jan 12 2024

...WIND ADVISORY IS CANCELLED...

Winds have eased to below advisory criteria overnight.

$$

WAZ555-130000-
/O.EXB.KSEW.WI.Y.0003.240113T0200Z-240114T0200Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
417 AM PST Fri Jan 12 2024

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST
SATURDAY...

* WHAT...East winds 20 to 35 mph with gusts 45 to 55 mph expected
  near gaps in the terrain.

* WHERE...East Puget Sound Lowlands.

* WHEN...From 6 PM this evening to 6 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ503-130000-
/O.CON.KSEW.WI.Y.0003.000000T0000Z-240113T1500Z/
Western Whatcom County-
Including the city of Bellingham
417 AM PST Fri Jan 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Western Whatcom County.

* WHEN...Until 7 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
268 
WWUS76 KSEW 122343
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
343 PM PST Fri Jan 12 2024

WAZ503-131200-
/O.CON.KSEW.WI.Y.0003.000000T0000Z-240113T1500Z/
Western Whatcom County-
Including the city of Bellingham
343 PM PST Fri Jan 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Western Whatcom County.

* WHEN...Until 7 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ555-131200-
/O.CON.KSEW.WI.Y.0003.240113T0200Z-240114T0200Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
343 PM PST Fri Jan 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST SATURDAY...

* WHAT...East winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...East Puget Sound Lowlands.

* WHEN...Until 6 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
478 
WWUS76 KSEW 131109
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
309 AM PST Sat Jan 13 2024

WAZ503-131215-
/O.CAN.KSEW.WI.Y.0003.000000T0000Z-240113T1500Z/
Western Whatcom County-
Including the city of Bellingham
309 AM PST Sat Jan 13 2024

...WIND ADVISORY IS CANCELLED...

Winds have eased overnight.

$$

WAZ555-140000-
/O.UPG.KSEW.WI.Y.0003.000000T0000Z-240114T0200Z/
/O.NEW.KSEW.HW.W.0002.240113T1109Z-240114T0600Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
309 AM PST Sat Jan 13 2024

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Near gaps in the terrain...east winds 25 to 40 mph with
  gusts to 50 mph increasing to 35 to 50 mph with gusts up to 65
  mph this afternoon.

* WHERE...East Puget Sound Lowlands.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are expected. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 11, 4:20 AM PST, 15 minutes earlier.

Area forecast discussion, Jan 11, 4:20 AM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
420 AM PST Thu Jan 11 2024

.SYNOPSIS...Cool upper level trough over the area into Saturday.
Modified arctic front moving from north to south through the area
tonight. System developing off the coast Friday moving into Oregon
Friday night and Saturday. Upper level ridge building offshore
Saturday night into Sunday with dry northwesterly flow aloft.
Ridge breaks down Tuesday with a frontal system moving into
Western Washington later Tuesday into Wednesday.

&&

.SHORT TERM /TODAY THROUGH SATURDAY/...Satellite imagery shows
cloudy skies over Western Washington early this morning. Shower
activity pretty much confined to Lewis County and a convergence
zone over Snohomish county. Snow levels in the 500-1000 foot range
so some of the heavier showers could be a rain snow mix but for
the most part showers just in the form of rain. Temperatures at 4
am/12z are in the 30s to lower 40s.

Upper level trough remaining over Western Washington today keeping
the threat of showers in the forecast. Cold modified arctic air
still bottled up to the north this morning will make its way into
Whatcom county late this morning into this afternoon. Right now
the Bellingham to Williams Lake gradient is at -13 mb and
decreasing. High temperatures in Whatcom county will be this
morning with temperatures dropping this afternoon. As the cold air
boundary arrives the chances for snow showers will increase as
well for Whatcom county. For the remainder of the area high
temperatures will only be a couple of degrees warmer than the
current temperatures, in the mid 30s to lower 40s.

Modified arctic front moving through Western Washington this
evening. Just ahead and with this feature snow showers will
develop. Moisture is limited so not much in the way of snow
accumulations with the boundary, an inch or less, as long as the
boundary keeps progressing south. Could see a little more snow if
the boundary stalls but with the Bellingham to Williams Lake
gradient bottoming out near -20 mb and the Olympia to Bellingham
gradient decreasing down to around -5 mb chances of the boundary
stalling are not very good. Much colder air behind this feature
with temperatures dropping into the teens and lower 20s overnight.
A little colder in Whatcom county with single digit lows likely.
Fraser river outflow winds in Whatcom county gusting to around 50
mph with a wind advisory for the county starting at 4 pm this
afternoon. The combination of the cold temperatures and gusty
winds will push wind chill values in Whatcom county below zero and
as cold as fifteen below zero. A wind chill advisory will also go
into effect at 4 pm this afternoon for Whatcom county and
continue overnight.

Cool upper level trough remaining over Western Washington Friday
with the modified arctic boundary south of the area. Cold air mass
in place. High temperatures only in the 20s and lower 30s with
teens in Whatcom county. The chances for snow will be from Olympia
southward near the boundary and along the Strait of Juan de Fuca
with northeasterly winds moving across the Strait of Juan de Fuca
upsloping into the northern slopes of the Olympics.

What looked like a potential snow maker for Western Washington in
previous forecasts, a frontal system off the Oregon coast, moving
inland over Oregon Friday night. With each model run this feature
is a little further south. The system is close enough to keep a
chance of snow in the forecast from about Olympia southward Friday
night. For the remainder of the area a very cold night with lows
in the single digits over Whatcom county to near 20 along the
coast. Fraser river outflow winds start easing Friday night with
the Bellingham to Williams Lake gradient back up to around -11 mb
by early Saturday morning. The wind chill and wind advisories will
likely come to an end early Saturday morning.

Upper level low associated with the front moving inland over
Oregon Saturday. This could pull some moisture little further
north and create a weak overrunning scenario. The northern edge
of the chance of snow line will move north up to around Snohomish
county. With the increasing cloud cover after the cold morning
lows high temperatures will only be in the 20s. Normally this
would be record low high temperature territory but in this case
January 13th marked the beginning of the 1st cold outbreak in
January 1950 across the area. This along with another cold
outbreak at the end of January 1950 is the coldest weather
recorded in Western Washington.

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...Models and ensembles in
good agreement with an upper level ridge building offshore moving
over Western Washington Sunday and Monday for a short dry spell.
The air mass will warm up with high temperatures in the 30s Sunday
and 30s to lower 40s Monday. The ridge will break down Tuesday
with the next front reaching Western Washington late Tuesday night
into Wednesday for a round of rain in the lowlands. Snow levels
will still be low Tuesday night so the precipitation could start
out as snow or a rain snow mix but with the moderating
temperatures the precipitation will change over to just rain
pretty quickly after the onset of the precipitation. Highs
Wednesday back into the 40s.

&&

.AVIATION...An upper trough over the British Columbia will
continue to provide strong northwesterly flow aloft for Western
Washington through Thursday. Ceilings early this morning have
quite frankly been all over the place, ranging from VFR to LIFR.
This likely has to do with the abundance of moisture and the mix
of low clouds/fog in lower valleys, where isolated pockets have
been stretching through southern Puget sound up to KPAE. These lower
ceilings in the Sound will likely go back and forth until
14z-16z. Brief improvement to ceilings may be possible late this
morning before another front slides through the area this
afternoon, continuing the MVFR trend, with scattered showers once
again throughout the region. During the afternoon period, there is
a 30 to 40% of ceilings trending even lower to IFR/LIFR
(especially in heavier showers).

Fraser Outflow winds will also develop during midday across
Western Whatcom County, helping breezy northerly winds develop
throughout the interior of Puget Sound. As Fraser Outflow
intensifies, cooler air will be filtered into the interior with
the potential of -RASN or -SN for lowland sites around 19-20z
onward. Showers will be rather scattered in nature, with no
accumulations expected at this time, the exception being KCLM
where a few inches of snow may be possible due to upsloping.

KSEA...Ceilings bouncing from MVFR to IFR early this morning, with
a slight chance of possible improvement around 14z-17z to a more
scattered layer. Ceilings will then likely settle to MVFR by the
early afternoon as another front swings through the area for more
showers. Precipitation looks to start off as rain, but a
transition to a rain/snow mix is definitely in the cards as hi-res
guidance develops both precipitation types around 19-23z. A drop
in ceilings and vsbys will be possible, especially if heavier
banding of showers flows over the terminal. At this time, no snow
accumulations are expected. S/SW winds around 8 to 12 knots this
morning will switch northerly around 22-23z and increase in
speeds, to around 10 to 15 kts and possibly even gusts up to 20
kts through the evening.

Maz

&&

.MARINE...A surface high pressure over the British Columbia will
help elevate winds within the interior today, meanwhile, elevated
seas and winds will continue for the coastal waters, as a small
craft advisory still remains until Friday.

Small craft advisory strength westerly winds continue throughout
the Strait of Juan De Fuca and will persist until this afternoon,
although cannot rule out a rogue gust up to gale force at times.

Northeasterly winds will start to develop over the Strait of
Georgia this afternoon thanks to the aforementioned surface high
pressure over the British Columbia. These Fraser river outflow
winds will funnel into the Northern Interior Waters, along with
the Strait of Juan De Fuca. Most ensemble members had a 50 to 60%
chance of gusts reaching gale force, so converted the Gale Watch
to a Gale Warning for the Northern Interior waters. The strongest
winds will likely be late tonight into Friday morning. Along with
the winds, the freezing spray threat continues to be monitored.
The potential for light to moderate icing accumulation still exists,
but look to be limited due to small wave heights. This, again,
may change within the next forecast update as more guidance
becomes available.

With the northeasterly Fraser River Outflow spilling into the
Strait, winds will remain small craft throughout the Strait for
the majority of the period - into Friday.

Combined seas are hovering around 12 to 14 feet early this morning
and will stay that way for much of the day, decreasing to around
9 to 11 feet by late tonight into Friday. Seas look to build once
again above 10 feet by this weekend.

Maz

&&

.HYDROLOGY...No river flooding expected in the next 7 days.

&&

.CLIMATE...The forecast low for Seattle Saturday morning is 14
degrees. The last time it was this cold in Seattle was November
24, 2010 when the low was also 14 degrees. To find a colder low in
Seattle one would have to go back to December 1990 when the low
was 12 degrees on three days that month, the 21st, 28th and 29th.

There is a good chance Seattle will set a record low high
temperature Friday. The record low high for the 12th is 29 degrees
set in 1963. The record low high for the 13th is 19 degrees set in
1950. The record low high temperature for the 14th is 16 degrees
also set in 1950. This is the coldest high temperature on record
in Seattle. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...Wind Chill Advisory from 4 PM this afternoon to 7 AM PST
     Saturday for Western Whatcom County.

     Wind Advisory from 4 PM this afternoon to 7 AM PST Saturday for
     Western Whatcom County.

     Winter Weather Advisory until 6 AM PST Friday for West Slopes
     North Central Cascades and Passes.

     Winter Storm Warning until 6 AM PST Friday for West Slopes South
     Central Cascades and Passes.

PZ...Small Craft Advisory until 4 AM PST Friday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-Grays Harbor Bar.

     Small Craft Advisory until 7 AM PST Friday for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory until 7 PM PST this evening for Northern
     Inland Waters Including The San Juan Islands.

     Gale Warning from 7 PM this evening to 10 PM PST Friday for
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 4 PM PST this afternoon for Admiralty
     Inlet.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:44 AM PSTGale WarningSEW41 hr
Jan 11, 4:34 AM PSTWinter Weather AdvisorySEW24 hr
Jan 11, 8:37 AM PSTHeavy Freezing Spray AdvisorySEW42 hr

Nearby

Wind Advisories in Washington, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.